Some antidepressants, though effective in treatment depression, may cause sexual side effects including diminished interest in sex, lowered libido and / or reduced sexual performance. The class of antidepressants most associated with treatment emergent sexual dysfunction is selective serotonin reuptake inhibitors (SSRI’s). These medications are proven to be effective in treating depression and often a first line component in the treatment. An estimated 40 - 65% of those taking SSRI’s may develop some form of sexual dysfunction. This may lead to non-adherence in taking the antidepressant medication resulting in an increase in depression symptoms.
The good news is, antidepressant induced sexual dysfunction can be managed. Common methods to address treatment emergent sexual dysfunction include changing to a different antidepressant medication and / or decreasing the dose of the current medication and adding a different medication to help treat the depression. Both of these methods require working closely with the prescribing health care provider to find the correct individual plan. Discontinuing or decreasing the dose of your current antidepressant medication may cause additional side effects and / or a recurrence of depression symptoms. It’s important to be open with your prescribing physician about your sexual health and any changes in order to maximize the benefit of antidepressant medications and help to alleviate frustrating side effects.